EMS1 News –
Heroin cut with a synthetic cannabinoid has been connected to several recent overdoses in the city
HOLYOKE, Mass. — Heroin cut with a synthetic cannabinoid that is described as not for human or veterinary use has been found during recent overdoses in Holyoke.
Police, fire and ambulance crews have observed behavior consistent with PCP use when responding to heroin overdoses. An analysis of heroin found at one of the scenes determined it was laced with MDMB-4en-PINACA, which is a synthetic Cannabinoid, said Police Lt. James Albert.
The drug is described as “not for human or veterinary use” according to a chemical company and is causing problems for addicts and first responders who treat them.
“In some cases patients are violent and exhibit symptoms not generally related to heroin use, so it is confusing and difficult to treat at the scene and dangerous for first responders. Some patients have exhibited bizarre, self-destructive physical behaviors such as attempting to jump from high places and fleeing into busy traffic patterns,” Albert said.
Patients can suffer respiratory issues, dangerous heart rates and extremely high blood pressure. Narcan, which reverses the effect of a heroin overdose, may not work depending on how much of the new drug is in the heroin. In some cases the packages contained no heroin, he said.
“Many hardcore heroin users have a sort of ‘comfort level’ with their heroin use as they carry Narcan and feel they can manage and survive an overdose. This new substance should alter that thinking,” Albert said.
The labels on the bags of suspect heroin vary and can change so people should be aware any street heroin can contain the newly-discovered drug, he said.
While the heroin has been found in Holyoke, it may be in other surrounding communities, he said.
Police in Chicopee and Springfield said so far, they have not been alerted to problems.
According to a chemical company, the drug is meant for research and forensic use. It warns people to avoid breathing in dust or fumes from it and to wash skin thoroughly if exposed.
This post expires and will no longer be available at 3:45 pm on Sunday, February 28th, 2021Tags: New Drug Trends Overdose